So tired of being hit by difficult child

Discussion in 'General Parenting' started by tictoc, Nov 6, 2009.

  1. tictoc

    tictoc New Member

    Hi,
    I'm exhausted and fed up today. difficult child generally is doing much better these days, especially at school. He has made a number of friends (including a BEST friend), he is doing great academically, and his anxiety level is way down. But, he is still hitting and threatening husband, easy child, and me on a daily basis. The least little thing sets him off. Last night, he wanted a snack before bedtime and I told him to finish his dinner nstead (he had eaten very little), which is not an uncommon response from me. He immediately jumped out of the chair, flew across the kitchen, grabbed a mallet left over from carving pumpkins, and hit me on the leg with it. He continued to scream and cry for about ten minutes and then it was over.

    This sort of outburst happens at least once a day and usually more like 2 or 3x/ day. It usually is directed at husband. But, husband was out of town Monday-Thursday this weeks (got home after the kids were asleep last night), so I have been getting more of that behavior this week. He also hits his sister at the slightest provocation and threatens to kill her on a daily basis.

    We have an appointment with a new psychiatrist at the end of January (and we are second on the cancellation list). We had been seeing a psychiatric resident through the local teaching hospital, but that isn't working out. The resident is very inexperienced with children and doesn't seem to understand why difficult child's language and outbursts are a problem. He seems to think that since difficult child's outbursts are relatively brief, we don't have a real problem.

    We also have an appointment with the neuropsychologist in a couple of weeks and I'm hoping he'll suggest a medication change (we are back to working with the neuropsychologist and pediatrician on medications). husband is very reluctant to make any changes, but I think it is time. We have made a lot of progress, but the violence must stop. husband seems to have a much higher tolerance for bad behavior than I do (and, I think, a large dose of denial), which isn't helping difficult child at all.

    Anyway, I think my level of weariness became very apparent to me this morning. easy child and I spent the morning at the park and I felt such immediate relief from the stress of difficult child. It is sad that we don't get those stress-free moments with difficult child. I went on a field trip to the river with his class yesterday and was a stressed out the whole time, waiting for him to do something. Overall, he did well, aside from one outburst at a docent.

    I'm so glad the weekend is here...I'm sleeping in tomorrow.
     
  2. Hound dog

    Hound dog Nana's are Beautiful

    ((hugs))

    I hope you get called in early to the psychiatrist. Is there any possiblity that difficult children medications could be causing his violent outbursts? I asked because my son became extremely violent on zoloft. And I have the same reaction to welbutrin.

    Glad you and easy child took a break at the park this morning. Such moments in time can be utterly invaluable. I used to treasure my long walks.....and when things got really rough I'd drive out to the park and just sit there in my car for a while letting the silence soothe me.
     
  3. Marguerite

    Marguerite Active Member

    Enjoy your peaceful moments.

    I also wouldcheck out the medications. We had serious physical violence from difficult child 3 when he was on Strattera.

    Also at theend of the day, their frustrations can be higher plus our tiredness makes us less capable of dealing with it. A bad combination.

    Marg
     
  4. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Sending many hugs your way. At that age my difficult child was much the same way. We did finally have to take him off any medications for ADHD as it way increased his level of violence.
     
  5. smallworld

    smallworld Moderator

    FYI, neuropsychologists are not medical doctors. They do not suggest medication changes. They do, however, administer extensive testing and hone in on diagnoses, which can be immeasurably helpful for the prescribing doctor.

    Prozac can cause disinhibition, which might be contributing to the hitting and other aggressive behavior. It happened to two of my children, who are normally very passive children. In addition, your son is on two antidepressants, which can also fuel this type of aggressive behavior.

    Can you put a call into the doctor who is currently prescribing the medications to see if any changes can be made now?
     
  6. svengandhi

    svengandhi Well-Known Member

    I don't know what medications your son might be on but one of my sons had psychotic rages on Metadate and another did great on Adderall until he was put on the 20 mg extended release and then he got violent. Needless to say, both medications were flushed down the toilet (although nowadays, I'd get rid of them at the medication exchange so as not to pollute the water).
     
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My kids both went ballistic on Prozac and Zoloft (me, Zoloft). Is there a reason he's on two antidepressants? I would probably be having outbursts ten times a day on those medications.

    I'd look into the medications. I know SSRIs help Obsessive Compulsive Disorder (OCD), but they can also cause raging and violence. As for imiprimine, why is that added? I took it and found it a pretty powerful antidepressant, which eventually caused me to have hallucinations. I really think a REAL psychiatrist should be handling the medications.

    NeuroPsychs aren't really experts in medications. They are great diagnosticians, but not medical doctors.
     
  8. tictoc

    tictoc New Member

    Hi,
    Thanks to all of you who replied. Sorry I've taken a few days to get back to the board and this post. I realized on Sunday that I was beginning to "sink" and needed to pull myself out of it. So...what scintillating activity did I decide on???? I painted the bathroom. husband says my Obsessive Compulsive Disorder (OCD) shows through when I get started on a home renovation project.

    To answer a few questions: Bug has a very low tolerance for antidepressants. He takes a tiny dose of Prozac (about 2 mg) to help with depression and takes a small dose of imipramine (6.25 mg) for Obsessive Compulsive Disorder (OCD). As someone noted, imipramine is not great for treating depression (esp in kids). But, it has been great for Bug's Obsessive Compulsive Disorder (OCD). He started taking clonidine in March, Prozac in June, and we added imipramine in August. In general, it has been very good combination for him...the best behavior we've ever seen until the past few weeks. In the past month, however, we are seeing an increase in outbursts, though overall irritability and Obsessive Compulsive Disorder (OCD) remain much better.

    But, I'm wondering if after a few months of two antidepressants, this is just too much. If we don't get an appointment with the new psychiatrist before winter break, I'm thinking of asking the pediatrician to take him off the Prozac (he relies heavily on the neuropsychologist for medication advice). We have 3 weeks out of school for winter break and that is a good chance to work on medication issues.

    Unfortunately, where we live there are basically two routes to go for a child psychiatrist. One is the teaching hospital program we tried (with the less-than-great resident) and the other is a child psychiatrist at a local center for child mental health issues, where we now have an appointment for January. But, we live within 3 hours of three different metropolitan areas, so if something local doesn't work out soon, we might have to seek help elsewhere.

    Thanks for your help.
     
Loading...